TITLE

The Incidence and Clinical Characteristics of Symptomatic Propylthiouracil-Induced Hepatic Injury in Patients With Hyperthyroidism: A Single-Center Retrospective Study

AUTHOR(S)
Hee-Jin Kim; Byung-Ho Kim; Yo-Seb Han; Inmyung Yang; Kyeong-Jin Kim; Seok-Ho Dong; Hyo-Jong Kim; Young-Woon Chang; Joung-Il Lee; Rin Chang
PUB. DATE
January 2001
SOURCE
American Journal of Gastroenterology;Jan2001, Vol. 96 Issue 1, p165
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVES: Although symptomatic propylthiouracil (PTU)-induced hepatic injury is known to be rare, there have been few reports about its exact incidence in patients with hyperthyroidism. We tried to evaluate its incidence in a single center and its clinical course. METHODS: Medical records of 912 hyperthyroid patients who had been diagnosed between March 1990 and December 1998 were reviewed about clinical characteristics, management, and laboratory findings. Symptomatic PTU-induced hepatic injury was defined as the development of jaundice or hepatitis symptoms with at least a 3-times elevation of liver function tests (LFT) without other causes. RESULTS: Four hundred ninety-seven patients (age 42.6 ± 10.7 yr, male/female 140/357) were included. Clinically overt hepatitis developed in six patients (1.2%; age, 43.7 ± 14.8 yr; male:female ratio. 3:3) between 12 and 49 days after PTU administration. Jaundice and itching developed in five patients, fever in two, rash in two, and arthralgia in one. Bilirubin, ALT, and ALP increased in five, four, and six patients, respectively (293 ± 288 µmol/L, 143 ± 111 U/L, and 265 ± 81 U/L; normal, < 117 U/L). The type of hepatic injury was cholestatic in three, hepatocellular in one, and mixed in two patients. None resulted from viral hepatitis. There were no statistical differences in age, sex, PTU dose, or T4 and T3 levels at initial diagnosis between patients with and without hepatic injury. LFT normalized in all patients between 16 and 145 (72.8 ± 46.4) days after the PTU withdrawal. CONCLUSIONS: Symptomatic hepatic injury develops usually within the first few months of PTU administration with rare frequency, but its clinical course is relatively benign once the drug is withdrawn. However, it may be difficult to predict its development, so all patients should be monitored for rise in LFTs at regular intervals, especially during the early period.
ACCESSION #
17635591

 

Related Articles

  • Hepatotoxicity Induced by Methimazole in a Previously Health Patient. Gallelli, Luca; Staltari, Orietta; Palleria, Caterina; De Sarro, Giovambattista; Ferraro, Maria // Current Drug Safety;Sep2009, Vol. 4 Issue 3, p204 

    We report a case of hepatotoxicity induced by methimazole treatment in a patient affected by hyperthyroidism. A 54-year-old man, presented to our observation for palpitations, excessive sweating, weakness, heat intolerance and weight loss. On physical examination, his blood pressure was 140/90...

  • Thiamazole.  // Reactions Weekly;12/1/2007, Issue 1180, p36 

    The article describes the case of a 76-year-old woman who developed cholestatic jaundice and hepatitis during treatment with thiamazole for hyperthyroidism. Aside from thiamazole, the patient had been receiving atorvastatin and raloxifene. She experienced continuous weakness, lighter coloured...

  • Even Mild Changes in Free Thyroxine Could Influence the Degree of Heart Failure Measured by Its Biological Surrogates. Mayer Jr., O.; Šimon, J.; Čech, J.; Rosolová, H.; Hrbková, J.; Pikner, R.; Trefil, L. // Physiological Research;2008, Vol. 57 Issue 4, p525 

    Both, severe hypo- or hyperthyroidism may alter hemodynamic parameters. The aim of our study was to ascertain, whether also distinct changes within normal range of free thyroxine (fT4) would be associated with an impairment of left ventricle function in patients with chronic heart failure....

  • Possible Potentiation of Haloperidol Neurotoxicity in Acute Hyperthyroidism. Lake, C. Raymond; Fann, William E. // British Journal of Psychiatry;Nov73, Vol. 123 Issue 576, p523 

    The article discusses the study concerning the possible potentiation of haloperidol neurotoxicity in acute hyperthyroidism in Great Britain. The patient was admitted to the municipal hospital because of his rapidly deteriorating physical condition. He was diagnosed as schizophrenic because of...

  • Thyrotoxicosis and the Course of Manic-Depressive Illness. Checkley, S. A. // British Journal of Psychiatry;Sep78, Vol. 133, p219 

    The effect of thyrotoxicosis upon the recurrence of manic-depressive psychoses has been studied by the use of a routine follow-up system. In this system 267 patients had three or more affective illnesses. Five of these patients had eight well-documented episodes of thyrotoxicosis. Only three of...

  • The Risk Factor for Development of Thyroid Disease during Interferon-α Therapy for Chronic Hepatitis C. Watanabe, Urara; Hashimoto, Etsuko; Hisamitsu, Touju; Obata, Hiroshi; Hayashi, Naoaki // American Journal of Gastroenterology;Mar1994, Vol. 89 Issue 3, p399 

    Objectives: To determine the risk factors for the development of thyroid diseases during interferon-α therapy, we analyzed the patients with chronic hepatitis C who were treated with interferon-α. Methods: One hundred nine patients with chronic hepatitis C (77 men and 32 women, ages 20-72...

  • Evolution and predictive factors of thyroid disorder due to interferon alpha in the treatment of hepatitis C. Gelu-Simeon, Moana; Burlaud, Aurore; Young, Jacques; Pelletier, Gilles; Buffet, Catherine; Rodriguez-Torres, Maribel; Yoo, Byung Chul // World Journal of Gastroenterology;1/21/2009, Vol. 15 Issue 3, p328 

    AIM: To study predictive factors of thyroid dysfunction associated with interferon-alpha (IFNα) therapy in chronic hepatitis C (CHC) and to describe its long-term evolution in a large population without previous thyroid dysfunction. METHODS: We performed a follow-up of thyroid function and...

  • Peginterferon α-2b.  // Reactions Weekly;5/19/2007, Issue 1152, p20 

    The article describes the case of a 40-year-old man who developed hyperthyroidism during treatment with peginterferon α-2b for chronic hepatitis B virus infection. The man had malaise, fatigue, sweating, palpitation and sore throat after 32 weeks of treatment. He received propylthiouracil and...

  • Thyroid dysfunctions in patients with chronic renal failure. Shamsuddin, Mohammed; Ahmed Baig, Mirza Sharif; Hemalatha; Kumari, Shantha // International Journal of Biological & Medical Research;Apr2014, Vol. 5 Issue 1, p3911 

    The present study was conducted to estimate thyroid hormone levels i.e. T3, T4& TSH and to study the thyroid dysfunctions in patients with chronic renal failure. 30 male patients of aged between 40-70yrs with serum creatinine> 5.5mg/dl & urea > 55mg/dl and dipstick test positive for protein with...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics